I lay in the hospital with a feeding tube through my abdomen, three IV lines, and weighed less than my twelve year old son. Every ten minutes I pushed a button for intravenous Diladud pain medication. It stopped the worst of the pain. When you hurt that much, you really don’t think about what you’ll have to go through if you live.
In the months leading up to this I had been prescribed everything; Tylenol 3, Morphine, Tramadol, Diladud, Vicoden, and Percocet. My tolerance for pain medication was higher than my surgeon had ever seen before. His exact words were, “You take enough pain medication a day to kill the average person ten times.” I didn’t even feel a head change anymore when the I took pain medication. I felt like a walking talking pharmacy.
Need for Narcotics:
Cancer hurts, plain and simple. It goes beyond any pain I’ve ever felt. It’s the kind of pain that makes you scream out loud, rock back and forth and thrash helplessly in agony. I can remember being rushed to the hospital in so much pain that everything went white, begging God for mercy, and hurting so much that it was beyond crying or screaming; I felt like a wounded animal, pitiful and whimpering, all thought gone, and in a place where pain became so great that all I could do was make it from one moment to the next.
When it came to pain management, people would ask things like, “Aren’t you worried about addiction?” I don’t think those people understand what real pain is. For example, I have a friend who complains about pain because of a medical condition that she has. When she’s in pain, she can’t deal with it and goes to sleep. If you can sleep through your pain; it’s not that bad. You may be uncomfortable but that is not pain that you cannot handle without narcotics. I realize that everyone has a different pain tolerance level but there are conditions where someone truly needs narcotic medication and there are times when someone is just really uncomfortable.
Pain medication is addictive and if you don’t need it in order to keep from screaming in pain, try not to take it. Withdrawals are pretty horrible and pain medication is really bad for you. If you have to take it everyday, you will need more and more to get relief. In the hospital, I was being given ten times the normal amount of Diladud, no exaggeration, and the reason was because I had to take it for an extended period of time.
Addiction and Withdrawal:
After being on a large amount of IV narcotics for around five months solid, I was sent home with a prescription for 2 milligrams of Diladud every 3 hours. I did okay for the first twelve hours or so. Then I would start shaking and sweating profusely. I couldn’t figure out what was wrong with me. I started throwing up every sip of liquid I took and couldn’t eat anything. I had many intestinal surgeries and threw up a lot anyway but I would literally just retch until there was nothing left in my stomach. After everything was gone, I would dry heave for hours. It starts to hurt after a while. I was already weak from being in the hospital for months and get dehydrated really quickly because I don’t have most of my colon and only a little over half of my small intestine. I knew that if I continued to throw up, I would be in big trouble.
For a month, I would get sent home from the hospital and be incredibly happy, only to be sent back a day or two later. I still hadn’t put two and two together. This happened four or five times and I thought I would never get to go home. My care team talked about putting me in a nursing home to help me adjust to going home from the hospital. That was the last thing I wanted. I had been away from my children for far too long already.
The last time this happened, the hospice doctor (I was on hospice for a while) figured it out. He constantly deals with people who are nearing the end of life and need very high doses of narcotics to be kept comfortable. He came to see me, hearing I was in the hospital agan and said, “You’re having withdrawals.” I started to cry and said, “Like a drug addict?” He told me that yes, basically like someone addicted to heroin or any narcotic. He also told me that it wasn’t my fault and now I really would be able to go home. To ease the transition, I wore two Fentynal patches and took oral pain medication. After one week, I was down to one Fentynal patch and oral medication. Each week, the dosage was gradually decreased until I was completely done with the pain medication.
You can become addicted to pain medication even if it’s prescribed from a doctor. Even if you don’t have an addictive personality, your body will become addicted whether you want it to or not. If you’re dealing with a serious illness, and going through pain that you cannot bear, you won’t be thinking about addiction or withdrawal. That sort of thing will be the least of your worries. You really shouldn’t worry about it right now. Just think about getting better. When you are ready to stop taking the pain medications, make sure and tell your doctor how long you’ve been taking them. Ask about possibly having withdrawals and ask to be stepped down off of the medication slowly. The last thing you need when you’re that sick is to go through withdrawal symptoms; it’s really miserable.
If you truly need pain medication, take it and don’t think twice. People who say stupid things just haven’t ever experienced real pain. When you get better, don’t be ashamed if you are physically dependent on the drug. It happens to anyone and everyone who takes it for a period of time. Your doctor can help you and you can step down from the drug without experiencing any horrible side effects.